Hail, Knox
- When
- August 16, 12:15 PM CST
- Where
- Knox County, Crofton
- Measured
- 1 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 42.733, -97.483
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 2:15 AM CST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 AM CDT FRI AUG 16 2002 SYNOPSIS...NEW CONVECTION HAD RECENTLY DEVELOPED ALONG SERN BORDER IN AREA OF STRONG LOW LEVEL MOISTURE GRADIENT AS SHOWN ON 06Z SFC ANALYSIS AND EVENING H85 UA ANALYSIS. SFC BOUNDRY AT 06Z EXTENDED FROM SERN IA ACROSS NWRN MO AND NERN KS WITH WEAK HIGH OVER ERN NEB. THIS MOISTURE MAKES A RAPID RETURN NORTH TODAY AS CYCLOGENESIS TAKES PLACE OVER THE NORTHERN HIGH PLAINS AHEAD OF STRONG SHORT WAVE COMING INTO THE NWRN PART OF THE COUNTRY. AVN APPEARS TO HANDLE CURRENT CONVECTION BEST AND WILL GENERALLY FOLLOW AVN IN THIS FORECAST ALTHOUGH NOT THAT MUCH DIFFERENCE BETWEEN MODELS WITH MAIN SURFACE AND UPPER FEATURES THROUGH THE SHORT TERM. WILL MENTION SCT STORMS FOR THE SERN AREAS THIS MORNING THEN SHIFT CHANCE TO THE NRN ZONES THIS AFTERNOON WHERE BEST MOISTURE ADVECTION INDICATED AS WELL AS H7 WARM ADVECTION. NOT MUCH CHANGE FOR REMAINDER OF THE SHORT TERM REGARDING TEMPERATURES AND PRECIP WITH TIMING OF COLD FRONT STILL ON TRACK. IN EXTENDED PERIOD...PATTERN REMAINS ACTIVE AS SERIES OF WAVES MOVE THROUGH FAST FLOW WITH RIDGE BUILDING OVER THE WEST BY END OF PERIOD. LITTLE CHANGE TO EXTENDED PORTION OF FORECAST. .OMA...NONE FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM PIERCE NE 1.75 INCH HAIL
08/16/02 PIERCE REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1117 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM CROFTON NE 1.25 INCH HAIL
08/16/02 KNOX HAIL COVERING THE
GROUND, REPORTED BY
EMERGENCY MANAGEMENT.IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1220 PM CDT FRI AUG 16 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORM WATCH NUMBER 609 HAS BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND WESTERN IOWA UNTIL 4PM. THE SEVERE THREAT WILL PRIMARILY BE BE LAUREL TO PENDER TO MISSOURI VALLEY...TO NEBRASKA CITY EASTWARD THIS AFTERNOON. LARGE HAIL WILL BE THE PRIMARY THREAT...HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT IN FAR NORTHEAST NEBRASKA. THE WARM FRONT IS EXPECTED TO LIFT NORTH TODAY AS LOW PRESSURE INTENSIFIES OVER THE WESTERN DAKOTAS. THUNDERSTORMS WILL CONTINUE NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. SOME STORMS MAY BE SEVERE. SHEAR PROFILES AND STRONG INSTABILITY WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE HAIL AND DAMAGING WINDS. THE AREA WILL BE MAINLY NORTH OF A NELIGH TO HARLAN IOWA LINE. LATER TONIGHT...A COLD FRONT WILL SWEEP INTO THE AREA AND MAY TRIGGER MORE THUNDERSTORMS ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME STORMS MAY REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). ZAPOTOCNY
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1250 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM CROFTON NE 1.75 INCH HAIL
08/16/02 KNOX REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 7 MINUTES.
1125 AM HARTINGTON NE .75 INCH HAIL
08/16/02 CEDAR REPORTED BY STORM
SPOTTER.
1130 AM FREMONT NE 1.75 INCH HAIL
08/16/02 DODGE REPORTED BY PUBLIC.
1130 AM FREMONT NE 1 INCH HAIL
08/16/02 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
1132 AM FREMONT NE .75 INCH HAIL
08/16/02 DODGE REPORTED BY STORM
SPOTTER.
1134 AM FREMONT NE 1.25 INCH HAIL
08/16/02 DODGE REPORTED BY STORM
SPOTTER.
1152 AM 2 N GLENWOOD IA .75 INCH HAIL
08/16/02 MILLS REPORTED BY STORM
SPOTTER.
1155 AM FORDYCE NE .75 INCH HAIL
08/16/02 CEDAR REPORTED BY STORM
SPOTTER.
1201 PM PENDER NE 1 INCH HAIL
08/16/02 THURSTON HEAVY RAIN WITH 1.20
INCHES IN LESS THAN AN
HOUR REPORTED BY STORM
SPOTTER.
1225 PM 1 N PENDER NE .75 INCH HAIL
08/16/02 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1225 PM 1 N MISSOURI VLY IA .75 INCH HAIL
08/16/02 HARRISON REPORTED BY EMERGENCY
MANAGEMENT.IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 110 PM CDT FRI AUG 16 2002 ...UPDATE TO CANCEL PART OF THE SEVERE THUNDERSTORM WATCH... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR DODGE...WASHINGTON...DOUGLAS...SARPY AND CASS COUNTIES IN EASTERN NEBRASKA. THE WATCH REMAINS IN EFFECT FOR CUMING...THURSTON...BURT...MONONA ...HARRISON...SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY... FREMONT...AND PAGE COUNTIES THROUGH 4PM CDT. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). ZAPOTOCNY
The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313830.